Bernoulli

  • Bernoulli
  • Volume 14, Number 1 (2008), 207-227.

Statistics of extremes under random censoring

John H.J. Einmahl, Amélie Fils-Villetard, and Armelle Guillou

Full-text: Open access

Abstract

We investigate the estimation of the extreme value index when the data are subject to random censorship. We prove, in a unified way, detailed asymptotic normality results for various estimators of the extreme value index and use these estimators as the main building block for estimators of extreme quantiles. We illustrate the quality of these methods by a small simulation study and apply the estimators to medical data.

Article information

Source
Bernoulli, Volume 14, Number 1 (2008), 207-227.

Dates
First available in Project Euclid: 8 February 2008

Permanent link to this document
https://projecteuclid.org/euclid.bj/1202492791

Digital Object Identifier
doi:10.3150/07-BEJ104

Mathematical Reviews number (MathSciNet)
MR2401660

Zentralblatt MATH identifier
1155.62036

Keywords
asymptotic normality extreme quantiles extreme value index random censoring

Citation

Einmahl, John H.J.; Fils-Villetard, Amélie; Guillou, Armelle. Statistics of extremes under random censoring. Bernoulli 14 (2008), no. 1, 207--227. doi:10.3150/07-BEJ104. https://projecteuclid.org/euclid.bj/1202492791


Export citation

References

  • Balkema, A. and de Haan, L. (1974). Residual life at great age., Ann. Probab. 2 792–804.
  • Beirlant, J., Dierckx, G. and Guillou, A. (2005). Estimation of the extreme-value index and generalized quantile plots., Bernoulli 11 949–970.
  • Beirlant, J., Guillou, A., Dierckx, G. and Fils-Villetard, A. (2007). Estimation of the extreme value index and extreme quantiles under random censoring., Extremes 10 151–174.
  • Beirlant, J., Vynckier, P. and Teugels, J.L. (1996). Tail index estimation, Pareto quantile plots, and regression diagnostics., J. Amer. Statist. Assoc. 91 1659–1667.
  • Chow, Y.S. and Teicher, H. (1997)., Probability Theory. Independence, Interchangeability, Martingales, 3rd ed. New York: Springer.
  • de Haan, L. (1970)., On Regular Variation and Its Application to the Weak Convergence of Sample Extremes. Amsterdam: Mathematical Centre Tract 32.
  • de Haan, L. and Stadtmüller, U. (1996). Generalized regular variation of second order., J. Austral. Math. Soc. Ser. A 61 381–395.
  • Dekkers, A.L.M., Einmahl, J.H.J. and de Haan, L. (1989). A moment estimator for the index of an extreme-value distribution., Ann. Statist. 17 1833–1855.
  • Draisma, G., de Haan, L., Peng, L. and Pereira, T.T. (1999). A bootstrap based method to achieve optimality in estimating the extreme-value index., Extremes 2 367–404.
  • Drees, H., Ferreira, A. and de Haan, L. (2004). On maximum likelihood estimation of the extreme value index., Ann. Appl. Probab. 14 1179–1201.
  • Fisher, R.A. and Tippett, L.H.C. (1928). Limiting forms of the frequency distribution in the largest particle size and smallest member of a sample., Proc. Camb. Phil. Soc. 24 180–190.
  • Gnedenko, B. (1943). Sur la distribution limite du terme maximum d’une série aléatoire., Ann. Math. 44 423–453.
  • Hill, B.M. (1975). A simple general approach to inference about the tail of a distribution., Ann. Statist. 3 1163–1174.
  • Kaplan, E.L. and Meier, P. (1958). Non-parametric estimation from incomplete observations., J. Amer. Statist. Assoc. 53 457–481.
  • Pickands, III, J. (1975). Statistical inference using extreme order statistics., Ann. Statist. 3 119–131.
  • Reiss, R.-D. and Thomas, M. (1997)., Statistical Analysis of Extreme Values with Applications to Insurance, Finance, Hydrology and Other Fields. Basel: Birkhäuser.
  • Smith, R.L. (1987). Estimating tails of probability distributions., Ann. Statist. 15 1174–1207.
  • Vanroelen, G. (2003). Generalized regular variation, order statistics and real inversion formulas. Ph.D. thesis, Katholieke Univ. Leuven, Leuven, Belgium.
  • Venables, W.N. and Ripley, B.D. (2002)., Modern Applied Statistics with S, 4th ed. New York: Springer.